Man holding aspirin causing Tinnitus

 

You wake up in the morning and your ears are ringing. Which is weird, because they weren’t doing that last night. So you start thinking about possible causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been very moderate of late). But you did have a headache yesterday and you did take some aspirin last night.

Could it be the aspirin?

And that possibility gets your brain going, because, maybe it is the aspirin. And you remember, somewhere in the deeper recesses of your memory, hearing that certain medications were linked to reports of tinnitus. Could aspirin be one of those medications? And does that mean you should stop taking aspirin?

What’s the Link Between Tinnitus and Medications?

Your questions are good, but they aren’t new, despite how much anxiety they might produce. Tinnitus is one of those conditions that has long been rumored to be associated with a variety of medications. But those rumors aren’t exactly what you’d call well founded.

The common notion is that tinnitus is widely seen side effect to a broad swath of medications. The reality is that there are a few types of medications that can cause tinnitus or tinnitus-like symptoms. So does tinnitus get a reputation for being this ultra-common side effect? Well, there are a couple of theories:

  • Tinnitus is a relatively common condition. The CDC estimates that over 20 million Americans suffer from chronic tinnitus. When that many people suffer symptoms, it’s inevitable that there will be some coincidental timing that pops up. Enough people will start taking medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
  • Starting a new medication can be stressful. Or, in some cases, it’s the underlying cause–the thing that you’re taking the medication to fix–that is stressful. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So it’s not medication causing the tinnitus, it’s the stress of the whole ordeal–though the confusion between the two is rather understandable.
  • Similarly, many medications can affect your blood pressure, which also can cause ringing in your ears.

Which Medications Can Cause Tinnitus?

There are a few medications that do have a well-established (that is, scientifically-established) cause-and-effect relationship with tinnitus. Some of those medications include:

Powerful Antibiotics and the Tinnitus Connection

There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are usually reserved for specific instances. High doses are known to cause damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.

Medication for High Blood Pressure

When you have high blood pressure (or hypertension as the more medically inclined might call it) your doctor might prescribe a diuretic. These are medications that are designed to expel fluid from your body (uh… they make you urinate more often). Some diuretics have been known to cause tinnitus-like symptoms, but usually at significantly higher doses than you might normally encounter.

Aspirin Can Cause Ringing in Your Ears

And, yes, the aspirin may have been what caused your tinnitus. But here’s the thing. Dosage is again very important. Generally speaking, it’s massive doses of aspirin tend to cause tinnitus. The doses you take for a headache or to ward off heart disease aren’t usually large enough to cause tinnitus. The good news is that, in most cases, when you stop taking the huge doses of aspirin, the tinnitus symptoms will dissipate.

Check With Your Doctor

There are a few other uncommon medications that might be capable of causing tinnitus. And there are also some odd medication mixtures and interactions that could produce tinnitus-like symptoms. That’s why your best course of action is going to be talking about any medication concerns you might have with your doctor or pharmacist.

That said if you begin to experience ringing or buzzing in your ears–or other tinnitus-like symptoms–it might be a good idea to schedule some time with a hearing specialist to get to the bottom of it. Maybe it’s the medication and maybe it’s not. Either way, a hearing specialist will be able to put you in a good position to take care of your ears and your tinnitus–wherever it came from.

Please follow and like us:

Related Posts

Social media & sharing icons powered by UltimatelySocial